MAUDE Adverse Event Report: SURGICAL SPECIALTIES MEXICO S. DE. R.L. DE C.V. STRATAFIX; 2FS-2 2-0 UNDYD MONODERM 14X14

SURGICAL SPECIALTIES MEXICO S. DE. R.L. DE C.V. STRATAFIX; 2FS-2 2-0 UNDYD MONODERM 14X14
Model Number SXMD2B406
Health Effect - Clinical Code Wound Dehiscence (1154)
Date of Event 04/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information was received from the same facility stating that a device from the same lot (bb18wtw) was pulling through the tissue during a separate procedure; would not engage in the tissue.A video was provided for review displaying the back and forth motion with no resistance or catch onto the tissue.A clear analysis of the suture device/ barbs could be performed as the video was not magnified.A batch review of the finished good lot and components confirmed there were no quality issues noted throughout the incoming inspection, manufacturing, in-process, or final inspection process.Pieces of the actual device or sterile samples from the same lot were not available for testing/review.If samples, become available at a later date, the samples will be reviewed/tested and the results will be added to the file.A follow-up report will be filed at that time.A photo was provided by the end user displaying an opened wound.No suture is observed within the wound or in the photo.The edges of the wound appear to be healed; no abnormalities observed on the skin tissue.No reaction or infection was observed.A clear analysis could not be performed as the photo becomes distorted when magnified.A report of shallow or less prominent barbs can be a result of variances within the spooled suture material received from our vendor.However, sometime lots of suture measure closer to the minimum requirement.When the thinner suture is being processed and the machine is set to cut the barbs, the barbs are not cut as deep as the barbs on a thicker, more robust piece of suture material within the lot.This would result in variances in how the barbs appear from piece to piece within a lot or box of product.A report of barbs not engaging during use could be the result of damaged barbs; possibly damaged when removing the device from the packaging, in preparation of the procedure or if the device is not anchored in the tissue per the ifu for the devices.The precautions section of the ifu for the device states, ¿care should be taken to avoid damage when handling.Avoid crushing or crimping the suture material with surgical instruments such as needle holders and forceps.Do not attempt to remove memory in the polymer by running fingers down the suture material as this can damage the barbs.To avoid damaging needle points and swage areas, grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the swaged end to the point¿.¿adverse events including wound dehiscence and reactions are common risks/complications of any surgical procedure.There are many causes that can result in the wound opening, sutures failing or reaction, infection, abscess/leakage during or post-operative a procedure: the patient¿s health status, poor skin quality, thin skin; the risk is higher with a patient with a weak immune system, malnutrition or chronic medical condition.The surgical procedure ¿ the risk increases with poor surgical techniques such as improper suturing, over-tightened sutures or inappropriate type of suture used for a particular procedure.Other factors - the risk is greater with smoking, obesity, premature post-surgery exercise and heavy lifting".The warning in the ifu states, ¿this an absorbable material, the use of supplemental non absorbable sutures should be considered by the surgeon in the closure of sites which may undergo expansion, stretching or distention or which may require additional support".Without receiving sterile devices from the same finished good lot to test/review, receiving decontaminated samples from the actual opened devices or receiving detailed information regarding the method utilized to remove the device from the packaging, preoperative preparation of the device, tools utilized to grasp the device, procedure performed or the surgeon's technique, a definitive root cause cannot be determined at this time.
 
Event or Problem Description
It was reported to our distributor that a patient had to be taken back to the theatre to repair a wound; dehiscence post-operative an undisclosed surgery.
 
Additional Manufacturer Narrative
Pieces of the actual device were not available for testing/review.If samples, become available at a later date, the samples will be reviewed/tested, and the results will be added to the file.Eighteen (18) sterile samples labeled as lot bb18wtw were returned for testing/review.No defects or abnormalities were observed; barbs were present on the device.The devices met specification including the requirements for angle, depth and placement of the barbs.A photo was provided by the end user displaying an opened wound.No suture is observed within the wound or in the photo.The edges of the wound appear to be healed; no abnormalities observed on the skin tissue.No reaction or infection was observed.A clear analysis could not be performed as the photo becomes distorted when magnified.A video was provided for review.The video displays the surgeon suturing an incision and sliding a suture back and forth through the skin tissue.No resistance was observed.A clear analysis of the device could not be performed; movement of the suture and barbs prevent a clear analysis.A report of barbs not engaging during use could be the result of damaged barbs; possibly damaged when removing the device from the packaging, in preparation of the procedure or if the device is not anchored in the tissue per the ifu for the devices.The ifu for this product states, ¿care should be taken to avoid damage when handling.Avoid crushing or crimping the suture material with surgical instruments, such as needle holders and forceps.Do not pull the device out of the package by the needles as this can cause the barbs to catch on one another.Do not attempt to remove memory in the polymer by running fingers down the suture material as this can damage the barbs¿.The ¿application¿ section of the ifu for the stratafix¿ device states, ¿to deploy the barbed device, the first end should be pulled through the tissue until the center transition zone has reached the tissue.Estimation of the center can be aided by taking a single bite of tissue, then aligning the two needles together.Taking one arm of the device, at least two loose bites of tissue should be taken.This is then repeated with the other arm of the device.Once at least four bites, or passes, through the tissue have been completed, each of the strands can then be grasped and the tissue can be approximated to the desired tension.Bites, or passes through the tissue, can be taken to approximate the wound.Care should be taken to utilize the device on the barbed segments only.Do not attempt to approximate wounds using the non-barbed segments, as the barbs are required for successful wound approximation with the device.¿adverse events including wound dehiscence and reactions are common risks/complications of any surgical procedure.There are many causes that can result in the wound opening, sutures failing or reaction, infection, abscess/leakage during or post-operative a procedure: ¿ the patient¿s health status, poor skin quality, thin skin; the risk is higher with a patient with a weak immune system, malnutrition or chronic medical condition.¿ the surgical procedure ¿ the risk increases with poor surgical techniques such as improper suturing, over-tightened sutures or inappropriate type of suture used for a particular procedure.¿ other factors - the risk is greater with smoking, obesity, premature post-surgery exercise and heavy lifting".The warning in the ifu states, ¿this an absorbable material, the use of supplemental non absorbable sutures should be considered by the surgeon in the closure of sites which may undergo expansion, stretching or distention or which may require additional support".Without receiving the actual devices for review, magnified photos of the actual devices, or receiving detailed information regarding the method utilized to remove the device from the packaging, preoperative preparation of the device, tools utilized to grasp the device, procedure performed, method utilized to secure the device in the tissue, patient¿s health history and quality of the tissue, post-operative activities or the surgeon''s technique, a definitive root cause cannot be determined at this time.

Brand Name
STRATAFIX
Common Device Name
2FS-2 2-0 UNDYD MONODERM 14X14
Manufacturer (Section D)
SURGICAL SPECIALTIES MEXICO S. DE. R.L. DE C.V.
corredor tijuana rosarito 2000
24702 b, ejido francisco villa
tijuana 22235
MX  22235
Manufacturer (Section G)
SURGICAL SPECIALTIES CORPORATION
corredor tijuana-rosarito 2000 #24702b
ejido francisco villa
tijuana 22235
MX   22235
Manufacturer Contact
luis jauregui giannangelo
247 station drive
suite ne1
westwood, MA 02090
MDR Report Key14290139
Report Number3010692967-2022-00013
Device Sequence Number5524997
Product Code GAM
UDI-Device Identifier20705031208060
UDI-Public(01)20705031208060(20)16(17)261031(10)BB18WTW
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K120827
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/07/2022
Report Date (Section F) 04/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSXMD2B406
Device Lot NumberBB18WTW
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/14/2022
Device Age6 MO
Event Location Hospital
Date Report to Manufacturer04/20/2022
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 04/20/2022
Supplement Date Received by Manufacturer04/20/2022
Initial Report FDA Received Date05/05/2022
Supplement Report FDA Received Date07/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown